Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 56, NWS Pueblo, CO

June 17, 2004El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 17, 2004, 12:04 AM MDT for El Paso County, Colorado. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2004, 12:04 AM MDT (06:04 UTC)
Expired
Jun 17, 2004, 1:00 AM MDT
In force
56 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 81 km from the middle of the area, began a volume at 06:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 6.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2004-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2004-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
618 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 170604
SVRPUB
COC041-170700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
1204 AM MDT THU JUN 17 2004

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 100 AM MDT

* AT 1201 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED OVER MONUMENT...AND WAS MOVING NORTHEAST AT 25
  MPH.

* SOME LOCATIONS AFFECTED WILL BE...
  BLACK FOREST BY 1215 AM MDT

AT MIDNIGHT A NATIONAL WEATHER SERVICE SPOTTER SAW PENNY TO QUARTER 
SIZED HAIL 4 MILES SOUTH OF MONUMENT.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3905 10494 3891 10480 3911 10433 3912 10469

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 12:56 PM MDT, 11 hours 8 minutes earlier.

Area forecast discussion, Jun 16, 12:56 PM MDT, 11 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1256 PM MDT WED JUN 16 2004

.SHORT TERM...
(TONIGHT AND THURSDAY)

...MODERATE RISK FOR SEVERE THUNDERSTORMS SERN CO THIS EVE...
...LOCALLY HEAVY RAIN SERN CO TONIGHT...
...ISOLATED DRY THUNDERSTORMS AROUND THE CONTDVD THIS EVE...

CURRENTLY...WATER VAPOR IMAGERY AND RUC MODEL UPPER AIR ANALYSES
SHOWED THE NEXT CYCLONIC SHEAR AXIS FROM WRN CO INTO DESERT SW
MOVING SLOWLY E-NEWD.  AT THE SFC...IT APPEARS THE FRONTAL BOUNDARY
EXTENDS FROM THE SRN FOOTHILLS THRU EXTREME SERN CO WITH A MORE
PRONOUNCED BOUNDARY FROM THE PALMER DVD E-SEWD.  TEMPS ONLY IN THE
50S N OF THIS BOUNDARY...BUT ELEVATED SHRA/TSRA DEVELOPING IN E
CNTRL CO PER REGIONAL RADARS.  MUCH OF SERN CO IS IN-BETWEEN THE 2
AIR MASSES...BUT THE ATMOSPHERE IS QUITE MOIST/UNSTABLE ACROSS SERN
CO. CU/TCU ALREADY STARTING TO FORM AROUND THE SRN FOOTHILLS WITH SC
HOLDING TIGHT IN THE LOWER AR RVR VALLEY. RADAR IS SO FAR QUIET. OUT
AROUND THE CONTDVD...A DRIER AIR MASS CONTINUES WITH HAINES INDICES
OF 5/6. CU/TCU/CB STARTING TO FORM AROUND CONTDVD...BUT ONLY
ISOLATED AT THE MOMENT.

TNGT...BUSY DAY...SO LITTLE TIME FOR DISCUSSION. SEE SPC DAY 1
DISCUSSION FOR SEVERE THREAT. WILL GO WITH 50/60% POPS IN SERN CO FOR
TNGT AS ANY ISOLD-SCT SHRA/TSRA COULD EVOLVE INTO A MCS ACROSS ERN
CO/WRN KS IN RESPONSE TO THE APPROACH UPPER LEVEL SUPPORT. MID LEVEL
MOISTURE WILL CERTAINLY BE IN PLACE WITH SFC/PBL DEW POINTS 55-65F
AND H7-H5 SPECIFIC HUMIDITY VALUES OF 5.5-7.0 G/KG. OVERALL...
GEORGES K-INDICES SHOWING VALUES OF 35-41C AND FREEZING LEVEL HEIGHT
IS AROUND 10K-13K FT AGL WOULD SUPPORT HEAVY RAIN...ESPECIALLY IN
CELL TRAINING AND MERGER SITUATIONS. PLENTY OF INSTABILITY WITH
CAPE VALUES OF 3K-4K J/KG AND LIFTED INDICES OF -4C TO -9C ACROSS
SERN CO.  AROUND OUR CONTDVD AND SAN LUIS VALLEY...WILL BACK OFF
POPS TO 10%(ISOLATED) WITH SUCH DRY AIR AND HAINES VALUES AROUND 6.
THIS ALSO FITS BETTER WITH GJT. WOULD ONLY EXPECT LITTLE OR NO
RAIN...LOCAL WIND GUST AROUND 50 MPH...AND A FEW CLOUD TO GROUND
LIGHTNING STRIKES.

THU...PRETTY MUCH MORE OF THE SAME.  OLD FRONTAL BOUNDARY/MCS
OUTFLOW BOUNDARY SHOULD KEEP LOW LEVEL MOISTURE IN PLACE ALONG THE
ERN CO MTS ERN SLOPES AND EWD.  THE CONTDVD AND SAN LUIS VALLEY
CONTINUES TO BE IN A RELATIVELY DRY SLOT WITH THE POTENTIAL FOR
PRECIPITATION AROUND 10% AND HAINES VALUES OF 5/6. WILL DECREASE
POPS AND IT WILL MATCH BETTER WITH GJT. FOR THIS EVE AND THU
AFTN/EVE...THERE WILL BE THE POTENTIAL FOR DRY THUNDERSTORMS ACROSS
THE CONTDVD AND SAN LUIS VALLEY.  GJT NOT GOING WITH A RED FLAG
WARNING/FIRE WEATHER WATCH...SO WILL FLOW THEIR LEAD FOR CONTINUITY.
ANOTHER DAY FOR SEVERE WEATHER ACROSS SERN CO...PLEASE READ SPCS
DAY 2. ETA (MET) MOS APPEARS TO BE TOO WARM WITH THUS TEMPS IN
SERN CO.

.LONG TERM...
(FRIDAY THRU WEDNESDAY)

FRI THROUGH WED...PERSISTENCE THE BEST WAY TO GO GIVEN THE PATTERN.
ANOTHER POTENTIAL NOCTURNAL MCS EVENT IN ERN CO/WRN KS THU NGT. THE
PATTERN IS SET FOR NEARLY AN MCS A DAY ACROSS ERN CO AND THE
CENTRAL PLAINS...MAINLY AFTN/EVE IN ERN CO. SAT THROUGH WED...NO
CHANGES TO PREVIOUS FORECAST.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

METZE
Hazardous weather outlook, Jun 16, 7:00 AM MDT, 17 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT WED JUN 16 2004

COZ058>089-093>099-171300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
655 AM MDT WED JUN 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

SEVERAL SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF SOUTHEAST
COLORADO THIS AFTERNOON.  THE MAIN THREATS FROM THUNDERSTORMS WILL
BE LARGE HAIL UP TO 2 INCHES IN DIAMETER...LOCALLY HEAVY RAINFALL...
WIND GUSTS IN EXCESS OF 58 MPH...AND DANGEROUS LIGHTNING. AN ISOLATED
TORNADO WILL ALSO BE POSSIBLE.  SCATTERED THUNDERSTORMS ARE EXPECTED
TO BECOME MORE NUMEROUS OVERNIGHT AS THEY CONGEAL INTO A THUNDERSTORM
COMPLEX ACROSS SOUTHEAST COLORADO AND SOUTHERN KANSAS.

A COLD FRONT IS EXPECTED TO MOVE INTO SOUTHEAST COLORADO IN THE
AFTERNOON.  ALONG AND AHEAD OF THIS FRONT...RICH LOW LEVEL MOISTURE
WILL CONTINUE TO POOL ACROSS SOUTHEAST COLORADO.  WITH AFTERNOON
HEATING...THE ATMOSPHERE ACROSS THIS REGION IS EXPECTED TO BECOME
MODERATE TO STRONGLY UNSTABLE. THIS IN COMBINATION WITH AN
APPROACHING UPPER LEVEL DISTURBANCE...WILL LEAD TO THE DEVELOPMENT OF
SCATTERED THUNDERSTORMS AFTER 100 PM ALONG AND AHEAD OF THE COLD
FRONTAL BOUNDARY. SEVERAL OF THESE THUNDERSTORMS COULD BECOME SEVERE.
SUFFICIENT WIND SHEAR WILL BE PRESENT FOR THE DEVELOPMENT OF
SUPERCELL THUNDERSTORMS...WITH THE THREAT OF LARGE HAIL AND DAMAGING
WINDS AND AN ISOLATED TORNADO. THE GREATEST THREAT FOR SEVERE WEATHER
WILL BE LOCATED NORTHEAST OF A LINE FROM WALSENBURG TO KIM AFTER 100
PM. THUNDERSTORMS ARE EXPECTED TO CONTINUE OVERNIGHT ACROSS SOUTHEAST
COLORADO WITH A DECREASING TREND FROM NORTHWEST TO SOUTHEAST AS THE
THUNDERSTORM COMPLEX MOVES SOUTHEASTWARD INTO KANSAS.

ISOLATED TO SCATTERED SHOWERS THUNDERSTORMS WILL BE POSSIBLE
AFTER NOON ACROSS THE MOUNTAINS AND HIGH VALLEYS. DUE TO DRY AIR IN
THE LOW LEVELS OF THE ATMOSPHERE...THE MAIN THREATS FROM THESE
THUNDERSTORMS WILL BE GUSTY WINDS UP TO 45 MPH AND DANGEROUS CLOUD TO
GROUND LIGHTNING. DUE TO DRY FUELS ACROSS SOUTHWEST COLORADO...
ISOLATED LIGHTNING STRIKES COULD CAUSE WILD FIRE STARTS.
THUNDERSTORMS WILL DIMINISH AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A WEATHER PATTERN QUITE FAVORABLE FOR AFTERNOON AND EVENING
THUNDERSTORM ACTIVITY WILL EXIST THROUGH THE REMAINDER OF THE WEEK
INTO EARLY NEXT WEEK. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
NEARLY EVERY DAY. GIVEN ADEQUATE INSTABILITY AND WIND SHEAR...A FEW
OF THE STORMS DURING THE PERIOD WILL LIKELY BE SEVERE...CAPABLE OF
PRODUCING LARGE HAIL AND STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY AFTER 100 PM ACROSS SOUTHEAST COLORADO.

KT/HODANISH

In the hours before

Local storm report, Jun 16, 6:09 PM MDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
609 PM MDT WED JUN 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             11 S JOHN MARTIN RESERV 37.86N 103.03W
06/16/2004  1.00 INCH        BENT               CO   PUBLIC

&&

TLM
Local storm report, Jun 16, 7:32 PM MDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
732 PM MDT WED JUN 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0234 PM     TORNADO          15 S LAS ANIMAS         37.85N 103.23W
06/16/2004                   BENT               CO   LAW ENFORCEMENT

            *** 1 INJ *** UPDATE ON DAMAGE...40 POWERLINES DOWN IN
            COUNTY. HOUSE HIT IN SOUTHERN BENT COUNTY WITH DAMAGE AND
            ONE LACERATION INJURY.

0726 PM     FLASH FLOOD      12 S LAS ANIMAS         38.07N 103.23W
06/16/2004                   BENT               CO   LAW ENFORCEMENT

            RURAL BENT COUNTY ALONG HIGHWAY 101...10 TO 15 MILES
            SOUTH OF LAS ANIMAS. NO DETAILS ON EXTENT OR IMPACT.

&&

RMG

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 12:08 PM MDTSevere Thunderstorm WarningPUBChaffee52 min
Jun 17, 1:00 PM MDTFlash Flood WarningPUBTeller3 hr
Jun 17, 1:44 PM MDTSevere Thunderstorm WarningPUBHuerfano, Las Animas61 min
Jun 17, 2:35 PM MDTSevere Thunderstorm WarningPUBEl Paso55 min
Jun 17, 3:43 PM MDTSevere Thunderstorm WarningPUBPueblo62 min
Jun 17, 4:36 PM MDTSevere Thunderstorm WarningPUBBent, Otero54 min
Jun 17, 4:43 PM MDTSevere Thunderstorm WarningPUBPueblo62 min
Jun 17, 5:31 PM MDTSevere Thunderstorm WarningPUBBent, Otero59 min
Jun 17, 5:41 PM MDTSevere Thunderstorm WarningPUBPueblo64 min
Jun 17, 5:51 PM MDTTornado WarningPUBBent54 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.